Immunotherapy-Induced Colitis: An Emerging Problem for the Hospitalist
Since their introduction for melanoma treatment, the use of immune checkpoint inhibitors (ICIs) has rapidly expanded. Though their impact on survival is irrefutable, these medications have been associated with autoimmune-like adverse events related to their ability to induce the immune system. One of the most commonly affected organ systems is the gastrointestinal (GI) tract, in which manifestations range from mild diarrhea to severe colitis with intestinal perforation. Because of the increased use of ICIs, hospitalists are caring for an increasing number of patients experiencing their adverse events. We present a case-oriented review of the GI adverse events associated with the use of ICIs to familiarize the hospitalist with their mechanism of action and potential complications and to emphasize the importance of early diagnosis and treatment to decrease morbidity and mortality.
We noticed you have an ad blocker enabled. Please whitelist us so we can continue to provide free content.